Antibiotic not to blame for high blood pressure

Dear Dr. Gott: I am an 80-year-old woman in good health. I am not overweight, walk at least two miles every day, and my blood pressure is normally within the accepted range.
I had foot surgery for a hammertoe and got a small infection in it. The doctor gave me the antibiotic cephalexin, and my foot healed well. Three weeks after taking the antibiotic, I developed a twitch in my left eye, and the following day, the left side of my face was twitching and felt strange. I went to my primary-care doctor to find out what was happening, and he told me that my blood-pressure medicine was not working. He increased the dosage from 25 milligrams to 50 milligrams per day. I told my doctor that I thought it was a reaction to the cephalexin, but he said that it couldn’t be from the drug because too much time had passed from when I last took it to when my symptoms began.
My blood pressure continued to spike, especially in the middle of the night. I felt bad and went to the emergency room at my local hospital and told the doctor there that I thought my problem was from the cephalexin. She asked if I had vomited when I took the medication, and I told her that I hadn’t but did have some stomach upset, which had gone away when I ate soda crackers and cheese to settle it.
Two days later, I went back to the emergency room. My blood pressure this time was 224 over 100 and something. I was immediately admitted because they said I could have a stroke due to having such a high blood pressure. This time I underwent an electrocardiogram (EKG), a chest X-ray and an MRI. They all came back fine and showed no damage, but the doctor thought that I had had a transient ischemic attack (TIA). I was given a prescription for hydrochlorothiazide (HCTZ) and sent home.
I will never take penicillin or cephalexin again, but I would like to know whether there is an antidote for an adverse reaction to the drugs. I even called the 800 number on the bottle to ask for an antidote and was told to call the emergency room.
Dear Reader: I am afraid that you are not going to like my response any more than you liked that of your primary-care physician, the ER physician or the person at the 800 number.
If your symptoms did not start until three weeks after stopping the medication, the cephalexin was not to blame. It would have cleared out of your system by then. According to my “Physicians’ Desk Reference,” 90 percent of cephalexin is excreted in the urine within eight hours of ingesting it.
Reactions to medications occur primarily during the course of treatment or shortly thereafter. Those that induce problems following treatment are typically the result of long-term steroid or narcotic use and due to abrupt cessation, causing withdrawal symptoms.
Adverse effects from taking cephalexin include allergic reaction (hives, swelling, rash), dizziness, fatigue, muscle or joint pain, headache, hallucinations, agitation, confusion, abdominal pain, stomach upset, heartburn/indigestion and more. Typically, stomach upset can be avoided by taking the medication with food or on a full stomach. Allergic reactions should be reported immediately to a physician to determine whether over-the-counter antihistamines can be used or whether the reaction is severe enough to warrant hospitalization.
Any side effects experienced should resolve within a few days to a week after discontinuing the antibiotic. (You’ll note that I did not mention anything about fluctuating blood pressure. This is because I could not find reference to this as a known side effect.)
Now, to your refusal to take penicillin. Rarely, those allergic to penicillin may also be allergic to the cephalosporin class of antibiotics that cephalexin belongs to; however, this is not always the case.
Stop blaming the antibiotic for your current problems, and start working with your physician to determine what the problem is. Are you on any other medications that may be interacting with your blood-pressure medications? Have you changed your diet or exercise habits? Were you experiencing any abnormal stress just prior to your symptoms? Perhaps you should be under the care of a cardiologist, who can examine and test you for a variety of cardiac conditions that may be the culprit.
I am unclear as to what you mean by an antidote for cephalexin. Stopping the medication should eliminate any side effects experienced, and for those who develop an allergic reaction, antihistamines typically reduce side effects until the drug is excreted from the body. Severe cases may require stronger drugs and hospitalization, but this is rare.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.